MAUDE Adverse Event Report: BIOSENSE WEBSTER INC. THERMOCOOL® SF NAV BI-DIRECTIONAL CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC. THERMOCOOL® SF NAV BI-DIRECTIONAL CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Model Number BNI35DFH
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Air Embolism (1697); Death (1802); Fistula (1862); No Code Available (3191)
Date of Event 01/28/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
The device has been reported as discarded, therefore no product investigation can be performed, and the customer complaint cannot be confirmed.A manufacturing record evaluation (mre) cannot be conducted because no lot/serial number was provided by the customer.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.(b)(6).(b)(4).Biosense webster manufacturer's reference number (b)(4) has two reports related to the same event: for product code bni35dfh (thermocool® smart touch® sf bi-directional navigation catheter).Mfr # 2029046-2020-00489 for product code m4900107 (smartablate¿ system rf generator).
 
Event or Problem Description
It was reported that a female patient underwent repeat persistent atrial fibrillation (afib) ablation procedure with a thermocool® sf nav bi-directional catheter and a smartablate¿ system rf generator and suffered atrioesophageal fistula and air embolism requiring hospitalization and death.A female patient born in (b)(6) underwent a repeat pulmonary vein isolation (pvi) using thermocool® sf nav bi-directional catheter and lasso® nav eco variable catheter without any problems.The patient was sent home after uncomplicated procedure without any known side effects.Patient was hospitalized approx.2 weeks after the procedure in another hospital due to breast pain and malaise.A computed tomography (ct) scan didn¿t show any conspicuousness.During that time the patient¿s condition deteriorated showed signs of worsening outcome.Gastroscopy revealed atria-esophageal fistula in patient.The patient developed air embolism and fistula was treated with clips.Pressure chamber treatment was performed.Patient was in intensive care at the moment of the call in very serious condition with dire prognosis and subsequently expired.The physician¿s opinion on the cause of this adverse event is that it was procedure related.During the procedure the visitag module was used with unknown stability parameters and total time for color option.No additional visitag filters were used.The smartablate¿ system rf generator was set to power control mode with default settings for thermocool® sf catheters.There was no perforation suspected during procedure.No error messages were observed on biosense webster equipment during the procedure.To prevent esophageal injury low power (25w), low duration in ablation (30s maximum duration) was used.Based on the event details a strong argument can be made that the air embolism did not occur during the procedure but rather was a cascade of harms from the atrioesophageal fistula.Therefore, air embolism will only be conservatively coded only under the thermocool® sf nav bi-directional catheter only.
 
Additional Manufacturer Narrative
On 3/30/2020, additional information about this event was received.It was reported that the date of death is unknown since the patients was in another hospital.Also, the physician¿s opinion is that the cause of death was the fistula and related consequences.No preface sheath was used because only single transseptal with agilis.Additional product details were provided for concomitant devices used during the procedure.Product details have been added to section d11.Concomitant med.Product field.Manufacturer¿s ref # (b)(4).

Brand Name
THERMOCOOL® SF NAV BI-DIRECTIONAL CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC.
33 technology drive
irvine CA 92618
MDR Report Key9891850
Report Number2029046-2020-00488
Device Sequence Number3268321
Product Code LPB
UDI-Device Identifier10846835003215
UDI-Public10846835003215
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
P030031/S025
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberBNI35DFH
Device Catalogue NumberBNI35DFH
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/03/2020
Supplement Date Received by Manufacturer03/30/2020
Initial Report FDA Received Date03/27/2020
Supplement Report FDA Received Date04/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AGILIS SHEATH; CARTO 3 SYSTEM; LASSO NAV 2515,12P SPLITHANDLE; SMARTABLATE GENERATOR KIT-WW; SMARTABLATE PUMP KIT-WW
Outcome Attributed to Adverse Event Death; Hospitalization;